Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 17, 2002, 6:36 PM CDT for Coahoma County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2002, 6:36 PM CDT (23:36 UTC)
- Expired
- Jul 17, 2002, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Coahoma County, MS
The radar
The Memphis radar (KNQA), 148 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:05 PM CDT | Hail 0.75 | Clarksdale, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
056
WUUS54 KMEG 172336
SVRMEM
MSC027-180015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CDT WED JUL 17 2002
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 715 PM CDT.
* AT 633 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6
MILES SOUTHWEST OF SHERARD...MOVING EAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 715 PM CDT INCLUDE...
SHERARD...
BOBO...
KINGS...
CLARKSDALE...
LYON...
DUBLIN...JONESTOWN...
.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.
LAT...LON 3419 9097 3413 9081 3403 9043 3434 9045
3436 9070What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 17, 2:45 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 245 PM CDT WED JUL 17 2002 SOME SCATTERED SHOWERS CONTINUE ACROSS MAINLY THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EARLY EVENING HOURS AND DIE OFF. NOT MUCH CHANGE IN OVERALL PATTERN FOR THE NEXT FEW DAYS WITH ISOLATED TO SCATTERED CONVECTION EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. PRELIMINARY NUMBERS MEM 75/91/75/92/75 342 MKL 71/90/71/91/72 342 JBR 72/89/73/92/73 442 TUP 73/92/72/93/73 222 .MEG...NONE.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.